“Eczema History: diagnosed with eczema at 4 months (am 27 years old now). Used topical steroids sparingly until age 8 when it became much worse. At that time, I took a course of oral steroids and started using topical steroids more regularly. By high school, I was using them every day. At that time, the steroids seemed to control the eczema, though I always had some that never quite went away. Same with college. Controlled but not gone. After college, age 22, moved to NYC. By age 23-24, I noticed the steroids no longer had any effect on me, no matter how strong. I started doing narrowband UVB tanning at Mount Sinai Dermatology. That controlled it for a time as well. Got pregnant at 25 and stopped using the topical steroids. My eczema got very bad at this time. I got a shot of cortisone in my first trimester and also used over the counter cortisone throughout my pregnancy. I remember having red and hot skin during my pregnancy but did not know about TSW at the time.”
By Dr Marvin Rapaport, MD|2019-12-12T18:16:46-08:00July 19th, 2015|Patient Histories|Comments Off on Patient 1
Share This Story, Choose Your Platform!
About the Author: Dr Marvin Rapaport, MD
In 1978 I initiated and set up the contact and photo dermatitis clinic at UCLA. There was a need to evaluate a large group of patients who exhibited severe eczematoid rashes, especially on the face. Patients were referred from all over Southern California. All patients underwent a lengthy history and examination. Further evaluations included blood studies, allergy patch testing, special sunlight (photo) testing and skin biopsies. From the start it was apparent that most patients experienced a mild dermatitis on various parts of the body that progressively worsened. Their histories always included numerous doctor visits, multiple physicians, and therapy consisting of an increasing amount of corticosteroids. My testing failed to reveal any specific culprit chemicals, cosmetics, perfumes, workplace or recreational exposures. It became increasingly clear that the physician’s therapy, the corticosteroids, was invariably causing the problem. I wrote 7 scientific articles that were published in the most august peer-reviewed dermatologic journals and I gave many lectures at various dermatology meetings. To this day an unfortunate reluctance exists on the part of most physicians to accept this simple concept.